Kansas, 2010Flash Flood and Hail in Kansas, July 4 to 5, 2010
July 4 to 5, 2010 · NWS GLD · 3 events in 3 counties and zones
A large line of slow-moving thunderstorms moved east from Colorado into western Kansas. Very heavy rainfall of 3 to 5 inches occurred with several reports of flash flooding from rapid runoff.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A large line of slow-moving thunderstorms moved east from Colorado into western Kansas. Very heavy rainfall of 3 to 5 inches occurred with several reports of flash flooding from rapid runoff.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 4, 9:39 PM MST, 1 hour 31 minutes earlier.
Area forecast discussion, Jul 4, 9:39 PM MST, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1039 PM MDT SUN JUL 4 2010
.DISCUSSION...
116 PM MDT SUN JUL 4 2010
SATELLITE/RUC ANALYSIS CONTINUES TO INDICATE A DEEP MOIST PLUME
EXTENDING NORTH AND EAST FROM THE SOUTHERN PLAINS ACROSS THE CENTRAL
PLAINS AND INTO THE UPPER MISSISSIPPI VALLEY AREA. IN ADDITION, A
SHORTWAVE TROUGH WAS TRANSLATING EAST INTO THE CENTRAL ROCKIES EARLY
THIS AFTERNOON. LARGE SCALE FORCING FOR ASCENT WILL BE ON THE
INCREASE ACROSS THE TRI-STATE AREA FROM WEST TO EAST AFTER 04Z-06Z
WHEN PROBABILITIES FOR DEEP MOIST CONVECTION WILL INCREASE AS
MID/UPPER TROUGH APPROACHES THE AREA. MORNING RAOBS ACROSS THE AREA
CONTINUE TO INDICATE PWATS RUNNING IN EXCESS OF 150% OF NORMAL
SUPPORTING LOCALLY HEAVY RAIN SIMILAR TO THE PAST COUPLE OF DAYS.
WILL MAINTAIN MORNING PROBABILITIES WEIGHTED IN THE EASTERN ZONES
BEFORE 310K ISENTROPIC DOWNGLIDE/HIGHER COND PRES DEFS TRANSLATE
EAST OVER THE AREA IN THE WAKE OF THE TROUGH WITH SILENT POPS
ANTICIPATED AFTER 18Z.
ANOTHER FAST MOVING STORM SYSTEM DIGGING INTO THE NORTHERN
INTERMOUNTAIN REGION TODAY WILL TRANSLATE EASTWARD OVER THE NORTHERN
PLAINS DRIVING A COLD FRONT SOUTH ACROSS THE AREA LATE TUE.
DIFFERENCES IN FROPA TIMING REMAIN, HOWEVER AGREEMENT BETWEEN
GFS/NAM SUPPORT EVENING/OVERNIGHT POPS TUE LINGERING INTO WED AS THE
CENTRAL HIGH PLAINS REMAINS LOOSELY IN THE RIGHT ENTRANCE REGION OF
H2 JET IN MOIST EASTERLY POST-FRONTAL REGIME.
THU-SUN...THE SUBTROPICAL RIDGE POSITION ACROSS THE OHIO AND
TENNESSEE VALLEY AREAS IS PROGGED TO BREAK DOWN THROUGH THE PERIOD AS
A SERIES OF SHORTWAVE TROUGHS TRANSLATE EAST OVER THE UPPER
MISSISSIPPI VALLEY AND GREAT LAKES AREA. MEANWHILE, RISING HEIGHTS
ARE PROGGED ACROSS THE SOUTHWEST, SOUTHERN ROCKIES AND PORTIONS OF
THE CENTRAL GREAT BASIN AREA. THE CENTRAL HIGH PLAINS AREA WILL
REMAIN ON THE SOUTHERN PERIPHERY OF THE STRONGER MID/UPPER FLOW WITH
A SUBTLE FRONTAL BOUNDARY MEANDERING OVER THE REGION LEADING TO
CONTINUED CHANCES FOR AFTERNOON/EVENING THUNDERSTORMS WITH
SEASONABLE TEMPERATURES.
&&
.AVIATION...
1039 PM MDT SUN JUL 4 2010
FOR THE 06Z TAF...RADAR SHOWING A LARGE AREA OF SHOWERS AND STORMS
HEADING EAST TOWARD KGLD AND KMCK. THE SHORTWAVE PROVIDING THE
FORCING FOR THESE STORMS WILL EXIT NORTHWEST KANSAS BY MONDAY AFTERNOON.
MVFR CONDITIONS ARE EXPECTED ALONG WITH SOME IFR ESPECIALLY EARLY
MON MORNING. VFR CONDITIONS WILL CONTINUE AT KMCK UNTIL LATER
TONIGHT AS LARGE AREA OF PRECIPITATION STARTS MOVING INTO KMCK
(AROUND 08-09Z). IFR CONDITIONS WILL OCCUR WITH THE SHOWERS AND
STORMS AT KMCK AS WELL. IMPROVING CONDITIONS TO VFR CAN BE EXPECTED
MONDAY AFTERNOON AT BOTH SITES AS SHORTWAVE EXITS THE AREA.
FS
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Jul 4, 9:50 AM MST, 13 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1050 AM MDT SUN JUL 4 2010
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-051230-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1050 AM MDT SUN JUL 4 2010 /1150 AM CDT SUN JUL 4 2010/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.
.DAY ONE...THIS AFTERNOON AND TONIGHT
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EVENING...PRIMARILY OVER EASTERN COLORADO. LARGE HAIL...DAMAGING WINDS
AND LOCALLY HEAVY RAINFALL ARE POSSIBLE. THE THREAT FOR LOCALLY
HEAVY RAIN WILL INCREASE ACROSS NORTHWEST KANSAS AND SOUTHWEST
NEBRASKA OVERNIGHT. SLOW STORM MOTIONS OF LESS THAN 20 MPH WILL
ENHANCE THE POTENTIAL FOR LOCALIZED FLASH FLOODING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
ANOTHER WEATHER DISTURBANCE WILL MOVE INTO THE AREA FROM THE
SOUTH TUESDAY AFTERNOON AND NIGHT LEADING TO ISOLATED
THUNDERSTORMS. SEVERE WEATHER IS POSSIBLE.
THUNDERSTORMS REMAIN POSSIBLE EACH AFTERNOON AND EVENING FROM
WEDNESDAY THROUGH SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING.
In the hours before
Special weather statement, Jul 4, 7:10 PM MST, 4 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
810 PM MDT SUN JUL 4 2010
COZ091-050315-
KIT CARSON COUNTY-
810 PM MDT SUN JUL 4 2010
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO...
AT 804 PM MDT/904 PM CDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
WAS TRACKING A SEVERE THUNDERSTORM WITH A POSSIBLE TORNADO 19 MILES
WEST OF ARRIBA...OR 30 MILES WEST OF FLAGLER...MOVING EAST AT 25 MPH.
THIS IS A DANGEROUS STORM WITH WIND GUSTS IN EXCESS OF 70
MPH...BASEBALL SIZE HAIL AND TORRENTIAL RAINFALL ALSO EXPECTED AS IT
TRACKS EAST ALONG THE INTERSTATE. IF THE STORM CAN MAINTAIN ITS
STRENGTH...IT WILL BEGIN TO IMPACT WESTERN KIT CARSON AROUND 9 PM
MDT.
PEOPLE IN WESTERN KIT CARSON COUNTY...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. A WARNING MAY BE NEEDED IF THE STORMS MOVE INTO
THE AREA. BE READY TO SEEK SHELTER IF SEVERE WEATHER THREATENS.
&&
LAT...LON 3921 10315 3952 10315 3954 10315 3957 10306
3956 10298 3948 10299 3948 10297 3945 10298
3945 10297 3944 10298 3911 10298 3904 10300
3906 10317
TIME...MOT...LOC 0209Z 271DEG 21KT 3927 10359
JRMLocal storm report, Jul 4, 9:19 PM MST, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1019 PM MDT SUN JUL 04 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1017 PM FLASH FLOOD 6 SSE FLAGLER 39.21N 103.02W
07/04/2010 KIT CARSON CO TRAINED SPOTTER
&&
FSSpecial weather statement, Jul 4, 10:11 PM MST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1111 PM MDT SUN JUL 4 2010
KSZ041-050530-
GREELEY-
1111 PM MDT SUN JUL 4 2010
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR GREELEY COUNTY IN WEST CENTRAL KANSAS...
AT 1108 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 11 MILES WEST OF HORACE...MOVING EAST AT 15
MPH.
NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.
&&
LAT...LON 3833 10205 3859 10205 3864 10160 3830 10164
TIME...MOT...LOC 0512Z 273DEG 14KT 3843 10197
JRM
Local storm report, Jul 4, 10:42 PM MST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1142 PM MDT SUN JUL 04 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1140 PM FLASH FLOOD 4 S SEIBERT 39.24N 102.87W
07/04/2010 KIT CARSON CO LAW ENFORCEMENT
4 TO 5 INCHES OF WATER OVER HIGHWAY 59 NEAR MILE MARKER
38
&&
FSSpecial weather statement, Jul 4, 10:49 PM MST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1149 PM MDT SUN JUL 4 2010
KSZ014-050615-
THOMAS-
1249 AM CDT MON JUL 5 2010
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR THOMAS COUNTY IN NORTHWEST KANSAS...
AT 1244 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM LEVANT TO MINGO...
MOVING NORTH AT 20 MPH.
PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THESE STORMS.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.
&&
LAT...LON 3925 10090 3927 10137 3957 10126 3956 10075
TIME...MOT...LOC 0549Z 200DEG 17KT 3936 10121 3935 10098
JRM
Local storm report, Jul 4, 11:04 PM MST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1204 AM MDT MON JUL 05 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1153 AM HEAVY RAIN 4 S BURLINGTON 39.25N 102.27W
07/04/2010 M1.82 INCH KIT CARSON CO ASOS
1.27 INCHES OF RAIN FELL IN FIRST 27 MINUTES OF THE HOUR,
TOTAL AMOUNT IS FOR ENTIRE HOUR.
&&
JMARTINFlash Flood, Sherman
- When
- July 4, 11:10 PM MST to July 5, 1:10 AM MST
- Where
- Sherman County, 0.82 mi NE of Goodland to 0.88 mi ENE of Goodland
- Cause
- Heavy Rain
- Reported by
- NWS Employee
- Coordinates
- 39.358, -101.709
Water running over curbs and into front yards on Caldwell Street with the entire road covered in water between 2nd St and 4th St.
Hail, Logan
- When
- July 5, 12:18 AM CST
- Where
- Logan County, 1.38 mi S of Page City
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 39.060, -101.150
Hail, Norton
- When
- July 5, 2:00 AM CST
- Where
- Norton County, 1.74 mi WSW of Lenora Muni Arpt
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.620, -100.050
Report received via The Spotter Network.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in New York, July 4 to 7, 20108 deaths · 3 events
- Heat in Nevada, July 4 to 12, 20105 deaths · 1 event
- Heat in Maryland, July 4 to 8, 20101 death · 32 injured · 3 events
- Heat in Michigan, July 4 to 8, 20102 deaths · 7 events
- Rip Current in Texas, July 4, 20102 deaths · 1 event
- Excessive Heat in New Jersey, July 4 to 7, 20101 death · 1 event
- Tornado and Flash Flooding in Colorado, July 4, 2010$100,000 · EF1 · 57 events
- Flash Flooding in Minnesota, July 4, 2010$800,000 · 3 events
- Flash Flooding and Flood in Kansas, July 4 to 7, 2010$123,000 · 52 kt wind · 24 events
- Tornadoes and Flooding in Kansas, July 4, 2010$26,000 · EF0 · 12 events
- Hail and Damaging Wind in Colorado, July 4, 20102 in hail · 26 events
- Flooding and Hail in Kansas, July 4 to 5, 201070 kt wind · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 235736, 235737, 235738.